Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Tucson, AZ

March 19, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Mar 19, 2022, 1:53 PM MST for 6 counties in Arizona. It took effect at Mar 20, 2022, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 1:53 PM MST (20:53 UTC)
In effect from
Mar 20, 2022, 11:00 AM MST
Expired
Mar 20, 2022, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4010 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS85 KTWC 192053
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
153 PM MST Sat Mar 19 2022

AZZ151-152-154-201315-
/O.UPG.KTWC.FW.A.0003.220320T1800Z-220321T0200Z/
/O.NEW.KTWC.FW.W.0004.220320T1800Z-220321T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
153 PM MST Sat Mar 19 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER IN 
PORTIONS OF FIRE WEATHER ZONES 151, 152, AND 154......

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Sunday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Southern portion of fire weather zone 151.
  Southern and eastern fire weather zone 152. Lower and middle
  elevation of southern fire weather zone 154.

* TIMING...11 AM until 7 PM.

* WINDS...Southwest to west 20 to 25 mph, with gusts to 40 mph.
  Higher gusts possible, especially along the Arizona New Mexico
  border. 

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
994 
WWUS85 KTWC 201146
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
446 AM MST Sun Mar 20 2022

AZZ151-152-154-210200-
/O.CON.KTWC.FW.W.0004.220320T1800Z-220321T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
446 AM MST Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND
HIGH FIRE DANGER IN PORTIONS OF FIRE WEATHER ZONES 151, 152, AND
154...

* AFFECTED AREA...Southern portion of fire weather zone 151. 
  Southern and eastern fire weather zone 152. Lower and middle 
  elevation of southern fire weather zone 154. 

* TIMING...11 AM until 7 PM.

* WINDS...Southwest to west 20 to 25 mph, with gusts to 40 mph. 
  Higher gusts possible, especially along the Arizona New 
  Mexico border.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
254 
WWUS85 KTWC 210147
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
647 PM MST Sun Mar 20 2022

AZZ151-152-154-210300-
/O.EXP.KTWC.FW.W.0004.000000T0000Z-220321T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
647 PM MST Sun Mar 20 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
GUSTY WINDS, LOW HUMIDITY, AND HIGH FIRE DANGER FOR FIRE WEATHER 
ZONES 151, 152, AND 154...

Gusty, west to northwest winds will continue this evening but with
RH values rising well above critical thresholds, the Red Flag
Warning has been allowed to expire. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:10 AM MST, 10 hours 43 minutes earlier.

Area forecast discussion, Mar 19, 3:10 AM MST, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
310 AM MST Sat Mar 19 2022

.SYNOPSIS...A beautiful Saturday before a weather system brings
gusty winds Sunday and Monday and a chance of precipitation Sunday
afternoon into Monday morning. After a cool down on Monday, high
temperatures will be warming to well above normal levels by the
end of next week.

&&

.DISCUSSION...Satellite imagery this morning showed a clear sky
across SE Arizona as of this writing with an area of mid to high
level clouds over srn CA/wrn AZ. These clouds will move across
the area today. Highs today will be around 2 to 6 degrees warmer
than yesterday.

The above mentioned clouds are associated with an upper level trof
that move inland along the west coast today. This system will
continue to move east across the wrn CONUS tonight into tomorrow,
initially tightening up the pressure gradient for breezy to
locally windy conditions tomorrow afternoon that could produce
areas of blowing dust. Fire weather concerns are addressed in the
fire weather section below. This system will also bring a chance
of precipitation to the area later Sunday afternoon into early
Monday morning. QPF values will be rather light, mostly less than
a tenth of an inch, with light snow accumulations above 7000 feet.

The area will be on the back side of above mentioned system on
Monday. Gusty NW will prevail across most of the area Monday with
the strongest winds occurring in the Upper Gila River Valley.
Winds will be borderline wind advisory in this area Monday.
Much cooler with highs Monday 15 to 20 degrees cooler than what
occurs today.

Warming trend from Tuesday through Friday under building high
pressure aloft.

&&

.AVIATION...Valid through 20/12Z.
SKC to start off with the overall trend during this valid period
being an increase in mid to high level clouds AOA 18k ft MSL. SFC
wind less than 10 kts thru 19/17z then WLY/SWLY 8-12 kts with ocnl
gusts to 20 kts thru 20/02z then terrain driven less than 10 kts
thru the end of the valid pd. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...The main concern is the possibility of critical
fire weather conditions Sunday. Elevated fire weather is possible
across most of the area, but critical for areas generally
southeast and east of Tucson. A Fire Weather Watch is in effect for
these areas. Expect southwest to west 20-foot winds of 15-25 mph,
with gusts nearing 40 mph. RH will be in the 10-15% range. The
strongest winds will be during the afternoon when the cold front
passes through the area. Winds will remain elevated with a chance
for isolated/scattered showers and a thunderstorm or two Sunday
evening, but RH will rise into the 15-30% range by late afternoon
or early evening. So peak RFW conditions will be late morning
through late afternoon.

Gusty NW winds possible Monday afternoon on the back side of
departing system. The strongest winds are expected to occur in the
Gila River Valley. After a brief cooldown Monday, temps rapidly
warm into the middle and end of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Fire Weather Watch from Sunday morning through Sunday evening
  for AZZ151-152-154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.